Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Grand Rapids, MI

May 20, 2004Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2004, 8:56 AM EDT for Barry County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 8:56 AM EDT (12:56 UTC)
Expired
May 20, 2004, 9:45 AM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Barry County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS53 KGRR 201256
SVRGRR
MIC015-201345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 AM EDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 945 AM EDT

* AT 852 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MIDDLEVILLE...OR ABOUT 9 MILES NORTHWEST
  OF HASTINGS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELCOME CORNERS...HASTINGS...SCHULTZ AROUND 905 AM EDT
  CARLTON CENTER...QUIMBY AROUND 910 AM EDT
  COATS GROVE...MORGAN AROUND 915 AM EDT
  MAPLE GROVE AROUND 920 AM EDT
  NASHVILLE AROUND 925 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4275 8553 4255 8551 4253 8509 4275 8511

$$

EJO MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:53 AM EDT, 6 hours 3 minutes earlier.

Area forecast discussion, May 20, 2:53 AM EDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 AM EDT WED MAY 20 2004

.SHORT TERM...
SKIES WERE GENERALLY CLOUDY ACROSS THE CWA...MOSTLY FROM AN AREA OF
THUNDERSTORMS MOVING EAST ACROSS EASTERN WISCONSIN AND LAKE
MICHIGAN. SFC HIGH PRESSURE WAS LOCATED OVER THE EAST COAST WITH LOW
PRESSURE OVER THE UPPER MISSISSIPPI RIVER VALLEY. A WARM FRONT
STRETCHED FROM THE LOW SOUTHWEST TO NEAR CHI AND ACROSS NORTHERN
INDIANA. FORECAST CONCERNS DEAL WITH STORMS MOVING ACROSS WISCONIN
INTO LOWER MICHIGAN THIS MORNING AND POTENTIAL FOR MORE
CONVECTION/SEVERE STORMS THIS AFTERNOON AS THE TRAILING COLD FRONT
MOVES INTO THE CWA.

THE SHORT RANGE MODELS ARE IN GENERAL AGREEMENT IN MOVING THE COLD
FRONT THROUGH THE CWA THIS AFTERNOON AND EARLY EVENING AND THEN
STALLING OVER NORTHERN INDIANA BEFORE MOVING NORTH FRIDAY.

FOR TODAY WELL SEE A DRAMATIC INCREASE IN LOW LEVEL MOISTURE AFTER
THE WARM FRONT LIFTS NORTH THIS MORNING. SFC DEWPOINTS WILL RISE
INTO THE MID 60S AS TEMPS RISE TO THE UPPER 70S IT WILL FEEL MUGGY.
CONVECTION MOVING EAST FROM WISCONSIN THIS MORING WILL FIND SOME
WEAK ELEVATED INSTABILITY WITH LIS SLIGHTLY BELOW 0C ACROSS THE
CWA.
WELL HAVE TO WATCH THE WARM FRONT LIFTING NORTH AS THE CONVECTION
FROM WISCONSIN MOVES EAST. THERES ALREADY SOME VEERING IN THE
LOWEST KM OVER THE CWA. HELICITY DECREASES BY LATE MORNING AS STORM
RELATIVE INFLOW BACKS TO THE SOUTHEAST FROM THE SOUTHWEST. ATTENTION
THEN FOCUSES ON THE COLD FRONT AS IT DROPS SOUTHEAST THIS AFTERNOON.
LATE AFTERNOON TIMING OF THE FRONT MOVING THROUGH THE CWA FAVORS MAX
HEATING POTENTIAL. MOISTURE WILL BE ABUNDANT AND INSTABILITY WILL BE
MODERATE WITH LIS AROUND -4C. JET DYNAMICS ARENT TOO IMPRESSIVE
THOUGH
WITH SLIGHT CONVERGENCE ALOFT. THIS COULD MINIMIZE THE SEVERE
THREAT, BUT PROBABLY WONT ELIMINATE IT. THIS MORNINGS CONVECTION
WILL ALSO PUT DOWN SOME BOUNDARIES THAT THIS AFTERNOONS STORMS WILL
GET TO INTERACT WITH. WILL KEEP THE FORECAST AS IS WITH HIGHER POPS
SHIFTING SOUTH THROUGHOUT THE DAY.

THE FRONT SLIPS SOUTH OF THE CWA TONIGHT FOR A BRIEF PERIOD BEFORE
LIFTING NORTH ON FRIDAY AS A WARM FRONT. WILL ELIMINATE POPS FROM
THE NORTH TONIGHT. MODELS SHOW THE FRONT MOVING NORTH TO CENTRAL
LOWER BY FRIDAY EVENING AND THEN A SERIES OF WAVES MOVING ALONG THE
FRONT. THIS WILL TEND TO FOCUS STORMS ACROSS THE NORTHERN CWA. HEAVY
RAIN THREAT EXISTS FROM LATE FRIDAY THROUGH SATURDAY NIGHT ACROSS
THE NORTHERN CWA INITIALLY AND THEN THE ENTIRE CWA AS STORMS FORMING
CLOSER TO THE MAIN SFC LOW IN EASTERN IOWA MOVE EAST. FLOODING MAY
BE A
PROBLEM GIVEN RECENT HEAVY RAIN IN THE AREA.

.LONG TERM...
THE MID RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD WITH A FRONTAL BOUNDARY MEANDERING ACROSS THE AREA. THE
FORECAST PROBLEM FOR THIS PACKAGE IS THE TIMING OF SHORT WAVES
THROUGH THE SOUTHWEST UPPER LEVEL FLOW. AS IN PREVIOUS FORECASTS...
THE STRONGEST PULSE WILL PASS THROUGH THE REGION DURING THE LATE
SUNDAY/EARLY MONDAY PERIOD. CONFIDENCE DROPS OFF IN LATER TIME
FRAMES AS THE WAVES ARE WEAKER AND HAVE MORE VARIABILITY BETWEEN
MODEL SOLUTIONS. LITTLE CHANGE IS ANTICIPATED IN THE GOING FORECAST.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

93 IOD
Hazardous weather outlook, May 20, 5:30 AM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 AM EDT THU MAY 20 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
530 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN TODAY AND TONIGHT.
SOME OF THE STORMS COULD BE SEVERE. WIND GUSTS TO 65 MPH WILL BE THE MAIN
THREAT. THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL CONTINUE TO MOVE ACROSS SOUTHWEST LOWER MICHIGAN. AS A
RESULT...THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. SOME OF THE
THUNDERSTOMS COULD BE SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

93

In the hours before

Local storm report, May 20, 8:24 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 AM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             6 E ZEELAND             42.81N 85.89W
05/20/2004  0.88 INCH        OTTAWA             MI   PUBLIC

            NEAR THE INTERSECTION OF BYRON AND 48TH. 40 MPH WIND GUST
            ALSO REPORTED.

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:56 AM EDTSpecial Marine WarningGRR94 min
May 20, 5:56 AM EDTSpecial Marine WarningGRR94 min
May 20, 5:56 AM EDTSpecial Marine WarningGRR94 min
May 20, 5:56 AM EDTSpecial Marine WarningGRR94 min
May 20, 7:21 AM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa54 min
May 20, 7:38 AM EDTSpecial Marine WarningGRR52 min
May 20, 7:38 AM EDTSpecial Marine WarningGRR52 min
May 20, 7:38 AM EDTSpecial Marine WarningGRR52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.